Journal of Applied Mathematics

  • J. Appl. Math.
  • Volume 2012, Special Issue (2012), Article ID 718608, 15 pages.

On a Newton-Type Method for Differential-Algebraic Equations

S. Amat, M. J. Légaz, and P. Pedregal

Full-text: Open access

Abstract

This paper deals with the approximation of systems of differential-algebraic equations based on a certain error functional naturally associated with the system. In seeking to minimize the error, by using standard descent schemes, the procedure can never get stuck in local minima but will always and steadily decrease the error until getting to the solution sought. Starting with an initial approximation to the solution, we improve it by adding the solution of some associated linear problems, in such a way that the error is significantly decreased. Some numerical examples are presented to illustrate the main theoretical conclusions. We should mention that we have already explored, in some previous papers (Amat et al., in press, Amat and Pedregal, 2009, and Pedregal, 2010), this point of view for regular problems. However, the main hypotheses in these papers ask for some requirements that essentially rule out the application to singular problems. We are also preparing a much more ambitious perspective for the theoretical analysis of nonlinear DAEs based on this same approach.

Article information

Source
J. Appl. Math., Volume 2012, Special Issue (2012), Article ID 718608, 15 pages.

Dates
First available in Project Euclid: 10 April 2013

Permanent link to this document
https://projecteuclid.org/euclid.jam/1365630295

Digital Object Identifier
doi:10.1155/2012/718608

Mathematical Reviews number (MathSciNet)
MR3005200

Zentralblatt MATH identifier
1268.65105

Citation

Amat, S.; Légaz, M. J.; Pedregal, P. On a Newton-Type Method for Differential-Algebraic Equations. J. Appl. Math. 2012, Special Issue (2012), Article ID 718608, 15 pages. doi:10.1155/2012/718608. https://projecteuclid.org/euclid.jam/1365630295


Export citation

References

  • K. E. Brenan, S. L. Campbell, and L. R. Petzold, Numerical Solution of Initial-Value Problems in Differential-Algebraic Equations, SIAM, Philadelphia, Pa, USA, 1996.
  • K. E. Brenan and L. R. Petzold, “The numerical solution of higher index differential/algebraic equations by implicit methods,” SIAM Journal on Numerical Analysis, vol. 26, no. 4, pp. 976–996, 1989.
  • S. L. Campbell and E. Griepentrog, “Solvability of general differential algebraic equations,” SIAM Journal on Scientific Computing, vol. 16, no. 2, pp. 257–270, 1995.
  • E. Hairer and G. Wanner, Solving Ordinary Differential Equations II: Stiff and Differential Algebraic Problems, vol. 14, Springer, Berlin, Germany, 1991.
  • R. Riaza, Differential-Algebraic Systems, World Scientific, Singapore, 2008.
  • E. Emmrich and W. Mehrmann, Analysis of Operator DiFFerential-Algebraic Equations Arising Influid Dynamics. Part I. The Finite Dimensional Case, 2010.
  • W. Auzinger, R. Frank, and G. Kirlinger, “An extension of $B$-convergence for Runge-Kutta methods,” Applied Numerical Mathematics, vol. 9, no. 2, pp. 91–109, 1992.
  • W. Auzinger, R. Frank, and G. Kirlinger, “Modern convergence theory for stiff initial value problems,” Journal of Computational and Applied Mathematics, vol. 45, no. 1-2, pp. 5–16, 1993.
  • T. Berger and A. Ilchmann, “On the standard canonical čommentComment on ref. [7?]: Please update the information of this reference, if possible.form of time-varying linear DAEs,” Quarterly of Applied Mathematics. In press.
  • S. Amat and P. Pedregal, “A variational approach to implicit ODEs and differential inclusions,” ESAIM. Control, Optimisation and Calculus of Variations, vol. 15, no. 1, pp. 139–148, 2009.
  • S. Amat, D. J. López, and P. Pedregal, “An optimization approach for the numerical approximation of čommentComment on ref. [1?]: Please update the information of this reference, if possible.differential equations,” Optimization. In press.
  • P. Pedregal, “A variational approach to dynamical systems, and its numerical simulation,” Numerical Functional Analysis and Optimization, vol. 31, no. 7, pp. 1532–2467, 2010.
  • S. Amat and P. Pedregal, “A constructive existence theorem for non-linear čommentComment on ref. [3?]: Please update the information of this reference, if possible.DAEs through a variational strategy,” in preparation.
  • A. Lew, J. E. Marsden, M. Ortiz, and M. West, “Variational time integrators,” International Journal for Numerical Methods in Engineering, vol. 60, no. 1, pp. 153–212, 2004.
  • J. E. Marsden and M. West, “Discrete mechanics and variational integrators,” Acta Numerica, vol. 10, pp. 357–514, 2001.
  • The MathWorks, Inc. MATLAB and SIMULINK, Natick, Mass, USA.
  • L. O. Jay, “Solution of index 2 implicit differential-algebraic equations by Lobatto Runge-Kutta methods,” BIT. Numerical Mathematics, vol. 43, no. 1, pp. 93–106, 2003.
  • L. C. Jay, “Convergence of Runge-Kutta methods for differential-algebraic systems of index 3,” Applied Numerical Mathematics. An IMACS Journal, vol. 17, no. 2, pp. 97–118, 1995.
  • J. D. Lambert, Numerical Methods for Ordinary Differential Systems, John Wiley & Sons, 1991.
  • S. Amat and P. Pedregal, “On an alternative approach for the analysis and numerical simulation of sti ODEs,” DCDS A, vol. 33, no. 4, pp. 1275–1291, 2012.